Texas, 2017Damaging Wind in Texas, September 5, 2017
September 5, 2017 · NWS EWX · 1 event in 1 county or zone
Thunderstorms developed in the warm, moist airmass ahead of a cold front. One of these storms produced severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in the warm, moist airmass ahead of a cold front. One of these storms produced severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 5, 4:02 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 5, 4:02 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
502 PM CDT Tue Sep 5 2017
.UPDATE...
Isolated showers and thunderstorms have formed ahead of the cold
front. Additional showers and storms have developed along a pre-
frontal trough in Kinney and Uvalde counties. Have expanded slight
chance and chance PoPs through the evening hours due to this
increase in activity. Lightning and some quick gusts to 40mph are
possible with these storms. Rainfall amounts will generally be a few
hundredths of an inch to a tenth of an inch. The strongest storms
could produce up to a quarter of an inch of rainfall.
The front is currently through Sonora, Junction, Burnet, and Belton
and is continuing to push southward. Once the front moves through an
area winds will shift out of the north and chances for rain will
end.
The rest of the forecast is on track with slight chance and chances
for showers and thunderstorms continuing into the overnight as the
front progresses southward across South Central Texas.
&&
.PREV DISCUSSION... /ISSUED 247 PM CDT Tue Sep 5 2017/
SHORT TERM (Tonight through Wednesday Night)...
Partly to mostly cloudy skies are in place across the region with
temperatures in the lower 90s. The cold front associated with a large
trough east of the plains is located to our north but a pre-frontal
wind shift is already knocking on the door of the northern Hill
Country. Could see some isolated shower or storm activity in this
area later this afternoon and evening. Additional chances for showers
and storms will be possible overnight as the main cold front moves
through the area. Overall, chances of precip will remain low due to
lack of forcing as the main trough remains well to the east. Average
rainfall accumulations for locations that actually pick up rainfall
will remain around 1/4 of an inch.
Rainfall chances will end from north to south by the mid-morning
hours tomorrow. Highs tomorrow behind the front will top out in the
upper 80s to middle 90s in the southwest who should not see much of
the effects of the front by the afternoon hours. Lows Wednesday night
will bottom our in the 50s and 60s giving us our first taste of
Fall. Dewpoints in the 40s and 50s will allow for this cooler night
time temperatures.
LONG TERM (Thursday through Tuesday)...
The long-term forecast will remain dry without any appreciable
forcing mechanisms. Surface winds will remain light behind the front
for several days which will equate to a slow warm up with low
temperatures through Monday in the upper 50s to 60s. We will be
between two systems by the end of the forecast period with high
pressure to our west and Irma well to our east. This will keep light
northeasterly winds at the surface through Tuesday. Highs in the
long-term will remain in the upper 80s to the lower 90s across the
area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 96 69 88 61 88 / 20 30 10 0 0
Austin Bergstrom Intl Airport 94 69 87 60 87 / 20 30 10 0 0
New Braunfels Muni Airport 94 69 89 59 90 / 10 20 10 0 0
Burnet Muni Airport 93 65 86 59 86 / 30 30 10 0 0
Del Rio Intl Airport 98 71 95 65 96 / 20 20 10 0 0
Georgetown Muni Airport 94 66 86 59 87 / 20 30 10 0 0
Hondo Muni Airport 97 69 94 60 93 / 10 20 10 0 0
San Marcos Muni Airport 95 69 88 59 88 / 10 20 10 0 0
La Grange - Fayette Regional 93 70 87 59 87 / 20 30 10 0 0
San Antonio Intl Airport 94 70 90 61 90 / 10 20 10 0 0
Stinson Muni Airport 96 71 90 62 90 / 10 20 10 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...Runyen
Synoptic/Grids...Treadway
Public Service/Data Collection...30
Hazardous weather outlook, Sep 5, 3:35 AM CST, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
435 AM CDT Tue Sep 5 2017
TXZ171>173-183>194-202>209-217>225-228-060945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
435 AM CDT Tue Sep 5 2017
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Sep 5, 4:00 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
500 PM CDT TUE SEP 5 2017
TXZ203-052230-
Uvalde TX-
500 PM CDT TUE SEP 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UVALDE COUNTY UNTIL
530 PM CDT...
At 500 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Laguna to 10 miles northwest of Uvalde to 6
miles northwest of Knippa. Movement was southwest at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Uvalde, Laguna, Knippa, Cline and Uvalde Estates.
LAT...LON 2925 10011 2936 10011 2952 10004 2939 9986
2944 9959 2919 9958 2914 9997
TIME...MOT...LOC 2200Z 023DEG 17KT 2942 10001 2933 9990 2937 9970
RUNYENLocal storm report, Sep 5, 4:02 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
502 PM CDT TUE SEP 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG MOUNTAIN HOME 30.18N 99.37W
09/05/2017 KERR TX TRAINED SPOTTER
BRIEF DOWNBURST WINDS OF 45 TO 50 MPH BROKE
SOME 2 INCH DIAMETER OAK TREE LIMBS.
&&
SBSSpecial weather statement, Sep 5, 4:35 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
535 PM CDT TUE SEP 5 2017
TXZ202-203-217-218-052300-
Maverick TX-Uvalde TX-Kinney TX-Zavala TX-
535 PM CDT TUE SEP 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KINNEY...
NORTHEASTERN MAVERICK...SOUTHWESTERN UVALDE AND NORTHWESTERN ZAVALA
COUNTIES UNTIL 600 PM CDT...
At 535 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cline to near Blewett to near Uvalde.
Movement was southwest at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Uvalde, Uvalde Estates, Dabney, Blewett, Cline and Washer.
LAT...LON 2913 10030 2896 10018 2897 9979 2931 9971
2929 9996 2937 10013
TIME...MOT...LOC 2235Z 029DEG 22KT 2929 10017 2915 10003 2917 9978
RUNYENSpecial weather statement, Sep 5, 5:09 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
609 PM CDT TUE SEP 5 2017
TXZ183-052345-
Val Verde TX-
609 PM CDT TUE SEP 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE COUNTY
UNTIL 645 PM CDT...
At 608 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Comstock to near Amistad Village to near
Val Verde Park. Movement was southwest at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Del Rio, Amistad Village, Lake View, Box Canyon-Amistad, Val Verde
Park, Seminole Canyon State Park, Cienegas Terrace and Laughlin AFB.
LAT...LON 2976 10131 2956 10100 2947 10070 2939 10070
2924 10076 2928 10087 2931 10089 2936 10100
2946 10106 2947 10115 2952 10118 2953 10126
2962 10125 2963 10127 2958 10128 2958 10131
2965 10130 2966 10135 2965 10136 2968 10137
TIME...MOT...LOC 2308Z 029DEG 17KT 2963 10123 2951 10104 2944 10079
RUNYENSpecial weather statement, Sep 5, 5:17 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
617 PM CDT TUE SEP 5 2017
TXZ202-217-052345-
Maverick TX-Kinney TX-
617 PM CDT TUE SEP 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KINNEY AND
NORTHWESTERN MAVERICK COUNTIES UNTIL 645 PM CDT...
At 617 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spofford, moving southwest at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Spofford, Darling and Laughlin Afb Aux Field.
LAT...LON 2904 10066 2910 10067 2925 10047 2916 10029
2890 10034
TIME...MOT...LOC 2317Z 029DEG 17KT 2915 10043
RUNYENThunderstorm Wind, Kinney
- When
- September 5, 5:23 PM CST
- Where
- Kinney County, 4.59 mi SW of Spofford
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 29.120, -100.470
A thunderstorm produced a wind gust measured at 54 kts. by the AWOS at the Laughlin AFB Auxiliary Field outside Spofford.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Puerto Rico, September 5, 20171 death · 1 event
- Wildfire in Utah, September 5 to 10, 2017$849,000 · 1 event
- Damaging Winds in Vermont, September 5, 2017$85,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, September 5, 2017$47,000 · 1 in hail · 14 events
- Damaging Winds in Georgia, September 5, 2017$41,000 · 55 kt wind · 5 events
- Flash Flood and Damaging Winds in Mississippi, September 5, 2017$17,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, September 5, 20171 in hail · 14 events
- Damaging Winds in Virginia, September 5, 201750 kt wind · 8 events
- Flash Flooding and Hail in Pennsylvania, September 5, 2017$4,000 · 1 in hail · 8 events
- Damaging Winds in Maryland, September 5, 201755 kt wind · 6 events
- Hail and Damaging Winds in Vermont, September 5, 20171 in hail · 6 events
- Hail and Damaging Winds in Louisiana, September 5, 20171 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722331.